Fixed Drug Eruption

A fixed drug eruption is a type of drug allergy that appears as a rash that returns in the same place each time the drug is taken (This is why the term “fixed” is used)

The rash usually appears as one or more clearly marked, round or oval patches that start out red, but may fade to purple or brown. The lesion may be raised and accompanied by a blister.

The fixed drug eruption rash is found more commonly on the extremities (hands, feet and limbs) than on the trunk. The inside of the mouth and genitals may also be involved.

The rash is usually triggered by a specific medication, though medications that are chemically-related can trigger the same reaction.

There is a long list of drugs known to cause fixed drug eruptions, including:

  • Antibiotics, particuarly tetracycline, doxycycline, and minocycline, and sulfa medications (Bactrim®, Septra®)
  • Aspirin and other anti-inflammatories (ibuprofen®)
  • Benzodiazepines (Valium®, Xanax®)
  • Quinine (taken for cramps)

Reference: NIH

Related Topics

This information is for general educational uses only. It may not apply to you and your personal medical needs. This information should not be used in place of a visit, call, consultation with or the advice of your physician or health care professional.

Communicate promptly with your physician or other health care professional with any health-related questions or concerns.

Be sure to follow specific instructions given to you by your physician or health care professional.

error: Content is protected !!